Illinois, 2022

Winter Storm and Winter Weather in Illinois, February 23 to 24, 2022

February 23 to 24, 2022 · NWS PAH · 19 events in 19 counties and zones

Parts of southern Illinois received a winter storm, consisting of two periods of sleet and freezing rain. The winter storm area was generally along and west of a line from Mount Vernon to Marion to Anna-Jonesboro, including Carbondale.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Parts of southern Illinois received a winter storm, consisting of two periods of sleet and freezing rain. The winter storm area was generally along and west of a line from Mount Vernon to Marion to Anna-Jonesboro, including Carbondale. Within this area, a period of sleet and freezing rain occurred during the evening of the 23rd, followed by a more significant round of wintry precipitation on the 24th. Ice accumulations ranged from one-quarter to one-third inch, along with about one-half inch of sleet. The precipitation on the 24th was accompanied by frequent thunder and lightning at times. Driving conditions were hazardous at times. Isolated power outages occurred due to tree damage from freezing rain accretion. Hundreds of customers were without power at the peak of the outages. A tree was uprooted by ice and fell onto a power line several miles southeast of Carbondale. Over the rest of southern Illinois, mainly east of Interstate 57, there was only one round of impactful winter precipitation. This round occurred on the evening of the 23rd, causing travel hazards during the evening commute. The accumulations of sleet and freezing rain in these areas, including Carmi and Harrisburg, were generally below one-quarter inch. Temperatures on the 24th were just warm enough for little or no impact from the precipitation in this area.

The wintry precipitation was caused by a moist southwest flow aloft, associated with a 500 mb trough over the western Plains. At the same time, surface high pressure advancing from the northern Plains produced a cold northerly surface wind. The cold low levels enabled the precipitation to stay freezing rain and sleet from the Marion-Carbondale area north and west, but temperatures inched above freezing elsewhere. The second round of precipitation on the 24th was enhanced by a low pressure center that tracked northeast across Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 23, 1:09 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 23, 1:09 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
109 PM CST Wed Feb 23 2022

.SHORT TERM...(Tonight through Thursday night)
Issued at 109 PM CST Wed Feb 23 2022

Winter weather event is upon us, with precipitation spreading
across southeast Missouri. Not much change to the forecast
overall. It will quickly spread northeast across the rest of the
area through the late day and early evening hours. Still looking
at most notable ice accumulations SEMO into far west KY tonight,
with a secondary focus from the Ozark Foothills into southwest
Illinois Thursday. We expanded an Advisory to include the EVV Tri-
State area and more of west KY. Also expanded the Winter Storm
warning slightly to the east. Temperatures are staying in line
with the colder guidance. As the precipitation develops, we will
also likely "wet-bulb" down a few degrees, adding to the concern.
Our methods calculate one-quarter to one-half inch of ice in the
warning area. Most accumulations should be closer to one-quarter
of an inch. The area of greatest concern and one-half inch
accretion will be from near the Missouri Bootheel region into far
west Kentucky just east of the MS River and down toward the TN
border.

Thursday, as temperatures rise, we will see a transition to mainly
rain except for the far NW reaches of our CWFA, where some icing
will likely continue. We may also see locally heavy rain and some
lightning across west KY Thursday. The precipitation will wind
down from west to east Thursday night, ending as a light wintry
mix.

.LONG TERM...(Friday through Wednesday)
Issued at 109 PM CST Wed Feb 23 2022

Friday through Sunday should be mainly dry. The NBM continues to
show a small chance of wintry precipitation across our southern
counties Saturday night. Not sure this is going to pan out.
Otherwise we will transition to a quasi WNW flow pattern, with
little in the way of precipitation expected. We will monitor a
potential mid week system. After a chilly Friday and Saturday,
temperatures will moderate through the first part of next week.

&&

.AVIATION...
Issued at 109 PM CST Wed Feb 23 2022

Conditions will continue to deteriorate this afternoon with
widespread MVFR cigs replaced by mixed wintry precipitation this
evening, and lowering cigs, with IFR conditions expected at
times. Similar conditions will continue overnight, with the
heaviest precipitation across west Kentucky. Thursday morning, the
precipitation should switch over to mainly rain most places as
temperatures rise above freezing. NNE winds to continue 5 to 15
kts with some higher gusts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 6 PM CST Thursday for ILZ075-080-081-
     084-085-088>094.

     Winter Weather Advisory from 4 PM this afternoon to 6 PM CST
     Thursday for ILZ076>078-082-083-086-087.

MO...Winter Storm Warning until 6 PM CST Thursday for MOZ076-086-087-
     100-107>112-114.

IN...Winter Weather Advisory from 4 PM this afternoon to 6 PM CST
     Thursday for INZ081-082-085>088.

KY...Winter Storm Warning until 6 PM CST Thursday for KYZ001>011-013.

     Winter Weather Advisory from 4 PM this afternoon to 6 PM CST
     Thursday for KYZ014>016-018.

&&
Hazardous weather outlook, Feb 23, 12:10 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1210 PM CST Wed Feb 23 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1210 PM CST Wed Feb 23 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Winter Storm Warning and Winter Weather Advisory are in effect for
most of the area tonight. Refer to the warning and statement for
details.

River flooding continues. Refer to the warnings and statements for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Storm Warning and Winter Weather Advisory continue
through Thursday afternoon. Refer to the Warning and Advisory for
details.

Heavy precipitation may result in additional minor flooding,
primarily across west Kentucky. 1 to 2 inches of rain is possible in
West Kentucky. There may be some rumbles of thunder as well on
Thursday.

River flooding is expected to continue for at least a week for
some river locations. Refer to the warnings and statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of winter weather are appreciated.

In the hours before

Local storm report, Feb 23, 2:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CST WED FEB 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FREEZING RAIN    DUDLEY                  36.79N 90.09W
02/23/2022  E0.00 INCH       STODDARD           MO   TRAINED SPOTTER

            LIGHT FREEZING RAIN HAS BEGUN, AND IS
            FREEZING TO SOME SURFACES AT GROUND LEVEL.
            TEMP 27 DEGREES.

&&

RST
Local storm report, Feb 23, 3:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CST WED FEB 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SLEET            5 NNW OXLY              36.66N 90.71W
02/23/2022  M0.1 INCH        RIPLEY             MO   TRAINED SPOTTER

            GROUND AND ROOFS ALMOST WHITE WITH SLEET.
            METAL BIRD FEEDERS HAVE ONE INCH PLUS
            ICICLES. CURRENT CONDITIONS, LIGHT TO
            OCCASIONALLY MODERATE FREEZING RAIN MIXED
            WITH SLEET. TEMPERATURE 26.3.

&&

DWS
Local storm report, Feb 23, 3:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CST WED FEB 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     SLEET            EAST PRAIRIE            36.78N 89.38W
02/23/2022  M0.3 INCH        MISSISSIPPI        MO   TRAINED SPOTTER

            SLEET ACCUMULATION BEGINNING ON ROADS.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 6 winter storm. Local standard time, as filed.

Winter Storm, Union

When
February 23, 4:00 PM CST to February 24, 5:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Alexander

When
February 23, 4:00 PM CST to 9:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
February 23, 4:00 PM CST to 9:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
February 23, 4:00 PM CST to 9:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
February 23, 4:00 PM CST to 9:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 23, 5:00 PM CST to February 24, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 23, 5:00 PM CST to February 24, 5:00 PM CST
Where
Franklin forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 23, 5:00 PM CST to February 24, 5:00 PM CST
Where
Perry forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 23, 5:00 PM CST to February 24, 5:00 PM CST
Where
Jackson forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
February 23, 5:00 PM CST to 9:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
February 23, 5:00 PM CST to 10:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
February 23, 5:00 PM CST to 9:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 23, 5:00 PM CST to 10:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
February 23, 5:00 PM CST to 10:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Storm, Williamson

When
February 23, 5:00 PM CST to February 24, 5:00 PM CST
Where
Williamson forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
February 23, 6:00 PM CST to 10:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
February 23, 6:00 PM CST to 10:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
February 23, 6:00 PM CST to 10:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, White

When
February 23, 6:00 PM CST to 10:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002097, 1002098, 1002099, 1002100, 1002101, 1002091, 1002092, 1002093, 1002095, 1002104, 1002105, 1002106, 1002109, 1002110, 1002193, 1002107, 1002111, 1002112, 1002113.